Kentucky, 2004

Flash Flood in Kentucky, July 2, 2004

July 2, 2004 · NWS JKL · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 2, 4:55 AM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 2, 4:55 AM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
555 AM EDT FRI JUL 2 2004

.DISCUSSION...

CURRENT WV IMAGERY SHOWS INCREASING MID AND UPPER LEVEL MOISTURE
WORKING NORTH INTO THE CWA. AN UPPER LEVEL LOW WAS OVER KS. SFC
DEWPOINTS EARLY THIS MORNING WERE IN THE UPPER 60S. 0Z OHX RAOB HAD
A PW OF 1.99...WHILE ILN HAD A PW OF 1.34.  IN THIS WARM AND MOIST
AIRMASS A WEAK UPPER LEVEL DISTURBANCE OVER TN HAS HELPED TO
INITIATE SCATTERED SHRA AND EVEN A TSRA OR TWO OVER MAINLY THE
SOUTHERN HALF OF THE CWA. WEAK WIND FIELDS ALOFT HAVE LED TO SLOW
MOVEMENT OF THE CONVECTION.

WITH DEEPER MOISTURE AND BOUNDARIES LEFTOVER FROM CONVECTION ON THU
AND THU NIGHT...AS WELL AS CLOSER PROXIMITY TO A WEAK UPPER LEVEL
DISTURBANCE...EXPECT BETTER COVERAGE OF CONVECTION AND MORE CLOUDS
IN THE SW COUNTIES. WENT WITH SLIGHTLY LOWER HIGH TEMPS IN THAT
REGION AS A RESULT...WITH THE WARMEST TEMPS IN THE NORTH AND FAR EAST.
INCREASED POPS TO LIKELY (70%) IN THE SOUTHWEST FOR TODAY GIVEN THE
FACTORS ABOVE AND THE FACT THAT GUIDANCE HAS ALSO INCREASED TO THIS
RANGE. WENT WITH THE LOWEST POPS IN THE NORTH. WITH WEAK SHEAR AND
HIGH PWS...MAIN CONCERN IS FOR LOCALLY HEAVY RAIN FROM TSRA.
CONTINUED CHANCE POPS INTO TONIGHT AS MOIST AIRMASS REMAINS IN PLACE
AND UPPER TROUGH AXIS APPROACHES AND LEAD WEAK SW/V IS PROGGED TO
MOVE OVERHEAD. LOWS TONIGHT SHOULD BE CLOSE TO WHAT IS OBSERVED FOR
LOWS LATER THIS MORNING.

FOR SAT AND SAT NIGHT...WITH MOIST ATMOSPHERE IN PLACE CONTINUED
LIKELY POPS FOR THE WESTERN 2/3 OF THE CWA AS TROUGH AXIS REMAINING
FROM THE KS UPPER LOW NEARS THE REGION...WITH HIGH CHANCE (50%) IN
THE EAST...FURTHER FROM THE AFFECTS OF THE UPPER TROUGH AXIS. THE
GFS IS THE DEEPEST AND FURTHEST N WITH THE SFC LOW...WHILE THE ETA
IS A LITTLE SLOWER. WITH EITHER SOLUTION...THE TRAILING COLD FRONT
SHOULD STALL OUT ALONG OR N OF THE OH RIVER...LEAVING THE REGION IN
THE WARM SECTOR TO END THE NEAR TERM PERIOD. UPPER DIVERGENCE MAY BE
BETTER THAN FIRST THOUGHT ON SAT NIGHT/SUN AS MODELS HAVE ALSO
TRENDED MORE NEGATIVELY TITLED WITH THIS SYSTEM. THUS...WITH HIGH PW
AIR IN PLACE SOME LOCALLY HEAVY RAIN COULD BE POSSIBLE WITH RATHER
SLOW STORM MOVEMENT. CLOUDS AND RAINFALL FROM CONVECTION SHOULD
SUPPRESS MAX TEMPS A COUPLE OF DEGREES ON BOTH SAT AND SUN. FOR POPS
TRIED TO GO WITH A COMPROMISE IN TIMING BETWEEN THE ETA AND SLIGHTLY
FASTER GFS.

THE REGION WILL BE IN THE WARM SECTOR FOR MUCH OF THE EXTENDED
PERIOD. BEST CHANCE FOR CONVECTION ON MON AND TUE SHOULD BE IN THE
AFTERNOON OR EVENING AND ADDED MORE OF A DIURNAL TREND TO POPS.
UPPER RIDGING ON TUE COMBINED WITH 8H TEMPS OF 18 TO 19C SHOULD LEAD
TO HIGHS APPROACHING OR PERHAPS EXCEEDING 90 IN THE WARMEST SPOTS.
FOR NOW...LEFT THE REST OF THE EXTENDED PERIOD AS IS. OVERALL...A
SEASONALLY WARM AND HUMID PATTERN IS EXPECTED.

&&

.PREV DISCUSSION...

1030 PM EDT THU JUL 1 2004

CURRENTLY IN THE PROCESS OF UPDATING THE FORECAST...PRIMARILY TO
LOWER 1ST PERIOD POPS. ONLY VERY ISOLATED SHOWERS REMAIN...NOT
ENOUGH TO EVEN WARRANT A MENTIONED POP. HOWEVER...MODELS DO INDICATE
AN INCREASE IN DEEP LAYER MOISTURE/PRECIPITABLE WATER FROM THE SW
OVERNIGHT AND GENERATE LIGHT PRECIP IN THE SW. SHOWERS ARE
CONTINUING TO OUR SW IN TN. HAVE OPTED TO LEAVE 20 PERCENT
PROBABILITY IN THE FORECAST IN THE SW...WHICH IS ACTUALLY BELOW MOS
GUIDANCE.

&&

ATTM...SHOWERS AND THUNDERSTORMS MAINLY FOCUSED TO THE SW OF THE
CWA...THROUGH WESTERN KY AND CENTRAL AND WESTERN TN. THIS ACTIVITY
IS IN ASSOCIATION WITH FAIRLY ABUNDANT INSTABILITY...AND TRIGGERED
BY S/WV PROPAGATING EASTWARD...NOW IN SOUTHERN ILL...FAR WESTERN
KY...AND FAR WESTERN TN. THIS SHOULD SLACKEN AFTER SUNSET...ENOUGH
TO JUSTIFY THE 40 POPS IN THE SW CWA...AND 30 ELSEWHERE. FRONT THAT
WAS THROUGH OUR AREA EARLY TODAY...HAS SINCE WASHED OUT QUITE
EXTENSIVELY. WITH ABUNDANT MOISTURE SET UP IN A DEEP LAYER
OVERNIGHT...THE COOLING THAT THE AREA SHOULD SEE OVERNIGHT...SHOULD
WARRANT THE DEVELOPMENT OF FOG...ESPECIALLY IN THE SW CWA WHERE MORE
PRECIP HAS BEEN SEEN. PATCHY IN MOST AREAS...AND WIDESPREAD IN THOSE
SW CWA AREAS.

ANY PRECIP TOMORROW SHOULD FIRE UP EARLY AS S/WV ENERGY ROTATED
THROUGH IN THE MORNING HOURS...THEN...A FORECAST SOUNDINGS MUCH LIKE
TODAY WILL TAKE PRECEDENCE...MEANING A LITTLE SLACKENING OF COVERAGE
IN THE AFTERNOON.

BEST CHANCE WILL COME SAT LATER SAT AFTERNOON AND SAT EVENING...AS
WARM SECTOR EFFECTS MOST PRONOUNCED...AND THE APPROACH OF STRONG
MERIDIONALY S/WV LOOKS TO BE A VERY GOOD BET...BUT SHOULD ONLY MAKE
IT TO WESTERN KY BY END OF SHORT TERM...IN ASSOCIATION WITH COLD
FRONT THREATENING FOR THE 4TH. NEVERTHELESS...CHANCES FOR PREIP SAT
WITH ABUNDANT INSTABILITY AND ENERGY ON THE DOORSTEP LOOK GOOD.

EXTENDED...SUN-THU...LOW PRESSURE THIS WEEKEND STILL LOOKS TO TRACK
NNE INTO SRN CANADA. THIS WILL DRAG A FNT INTO THE AREA BUT LACK OF
SIG CAA WILL ALLOW FNT TO STAGNATE AT OR NEAR THE OH RVR. THIS KEEPS
OUR CWFA IN THE WRM SECTOR WITH INCREASING POTENTIAL FOR TSRA/+TS
EACH DAY FROM MON THRU LATE WED.

MAIN CONCERN FOR THE EXTENDED WILL BE FLOODING. COPIOUS MOISTURE AND
SLOW MOVING CONVECTION WILL DROP RAINFALL RATES OF ONE INCH/HR OR
BETTER FOR THE LATE AFTERNOON AND EARLY EVENINGS.

EARLY THU A BETTER FNT FINALLY CLEARS THE AIR AND ALLOWS A RIDGE TO
BUILD INTO THE SERN 1/4 OF THE CONUS. EXPECT SEVERAL DAYS OF
RELATIVELY DRY WX FROM THU ON AS THE WEAK FLOW AROUND THE BERMUDA
HIGH WILL TAKE TIME TO REPLACE THE HIGH PW.

1241 PM EDT THU JUL 1 2004

MADE ADJUSTMENT TO SKY COVER TO ACCOUNT FOR EXTRA CLOUDS ACROSS A
MAJORITY OF THE AREA...MOSTLY A RESULT OF LOW LEVEL STRATUS HAVING
TROUBLE MIXING OUT AS THIS CIRRUS IS HELPING TO INHIBIT
HEATING...AND THUS MIXING...NEAR THE SFC. THIS SAME MECHANISM LOOKS
AS THOUGH IT IS HELPING TO INHIBIT CONVECTION THUS FAR TODAY. THE
LIMITED HEATING IS NOT ENOUGH AS OF YET...TO BREAK THROUGH WEAK
INVERSION ALOFT. HOWEVER...WITH SOME BREAKS IN THE CIRRUS
EVIDENT...BUT NO PRONOUNCED FOCUS...POPS ALREADY IN THE GRIDS LOOKED
GOOD. SOME SPRINKLES/VERY LIGHT SHOWERS ALREADY DEVELOPING IN SW
CWA. WENT WITH MOSTLY CLOUDY IN 4 OF THE 6 ZONES...WITH ONLY THE TWO
NORTHERNMOST ZONES HAVING PC. FEEL THAT BREAKS IN CIRRUS...MAY
QUICKLY HELP BREAK UP LOW CLOUDS...BUT WILL FILL IN AGAIN QUICKLY
WITH ABUNDANT MOISTURE...AND AT LEAST GOOD LOW LEVEL LAPSES.
TEMPERATURES TWEAKED DOWN SLIGHTLY TOO...TO COMPENSATE FOR THE SLOW
START THANKS TO THE SKY COVER.

&&

.JKL...NONE.

&&

JP
Hazardous weather outlook, Jul 2, 6:27 AM EST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
727 AM EDT FRI JUL 2 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031100-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
740 AM EDT FRI JUL 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. UPPER LEVEL STEERING
WINDS WILL BE WEAK...SO LOCALLY HEAVY RAIN WILL BE POSSIBLE FROM
THUNDERSTORMS THAT DEVELOP TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS FROM SATURDAY THROUGH THURSDAY.
THE BEST CHANCE FOR THUNDERSTORMS IS ON SATURDAY AND SUNDAY. SOME
LOCALLY HEAVY RAIN WILL BE POSSIBLE FROM ANY THUNDERSTORMS THAT
DEVELOP ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL AMOUNTS.

JP

The radar

The Jackson,KY radar (KJKL), 66 km away, was scanning. The volume nearest the first event began at 13:18 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Letcher

When
July 2, 8:20 AM EST to 10:30 AM EST
Where
Letcher County, 4 mi S of Whitesburg
Property damage
$110,000
Reported by
GOVT OFFICIAL
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

Greater than six inches of water was flowing across the intersection of Kentucky Highways 119 and 2035. Near the community of Cowan, two to three people were evacuated. Fifteen homes sustained interior water damage with an additional 15 homes receiving exterior water damage. Three to four bridges were washed out and a portion of Highway 931 was damaged.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418469.